Alert archive / Colorado / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 109, NWS Denver/Boulder, CO

July 4, 2007Park County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 4, 2007, 3:38 PM MDT for Park County, Colorado. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2007, 3:38 PM MDT (21:38 UTC)
Expired
Jul 4, 2007, 4:30 PM MDT
In force
52 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Park County, CO

The radar

The Denver radar (KFTG), 125 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.6 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2007-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 351 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2007-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
351 J/kg
Mixed-layer CIN
-219 J/kg
Mixed-layer LCL
1357 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:15 PM MDT, 23 minutes earlier.

Area forecast discussion, Jul 4, 3:15 PM MDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
315 PM MDT WED JUL 4 2007

.SHORT TERM...DEEP BUT MODERATE UPSLOPE FLOW ACROSS THE PLAINS HAS
POOLED MOISTURE AND INSTABILITY AGAINST THE FOOTHILLS...WITH THE
STRONGEST CELLS ON RADAR REMAINING OVER THE HIGHER TERRAIN.  THE
NORTHERLY FLOW AT MID AND UPPER LEVELS SHOULD KEEP THE MOUNTAIN
SHOWERS ANCHORED OVER THE HIGHER TERRAIN...ALTHOUGH OUTFLOW FROM
MOUNTAIN SHOWERS MAY PROVIDE A CONVERGENCE BOUNDARY FOR ADDITIONAL
SHOWERS TO DEVELOP OVER ZONES 38 AND 39 OVER THE NEXT FEW HOURS.
INSTABILITY ON THE PLAINS HAS REMAINED CAPPED SO FAR. SATELLITE
PICTURES SHOW SOME ADDITIONAL CONVECTION OVER EAST-CENTRAL WYOMING
THAT MIGHT BE RELATED TO AN EMBEDDED SHORT WAVE ROTATING AROUND THE
SOUTHWESTERN U.S. UPPER RIDGE.  THIS MAY ERODE AWAY AT THE CAP ON
THE PLAINS AFTER SUNSET...AND ALLOW A FEW SHOWERS TO DEVELOP DURING
THE EVENING.  BY MIDNIGHT...SHOWER ACTIVITY SHOULD BE FINISHED.

ON THURSDAY...THE FLOW PATTERN SHOULD REMAIN ABOUT THE SAME AS
TODAY...BUT MODEL SOUNDINGS SHOW A LITTLE BIT OF DRYING AT LOW
LEVELS.  SOUNDINGS SHOW A BIT OF AN INVERTED VEE SHAPE...WHICH COULD
MEAN MORE GUSTY WINDS ASSOCIATED WITH ANY SHOWERS THAT DEVELOP.
SINCE IT MADE IT TO 90 DEGREES AT KDEN TODAY...A COUPLE MORE DEGREES
OF WARMING FOR THURSDAY WILL MEAN THE CURRENT STREAK AT KDEN WILL
EXTEND FOR AT LEAST SEVERAL MORE DAYS.

.LONG TERM...THE RIDGE ALOFT WILL CONTINUE TO BUILD TO THE NORTH AND
EAST...RESULTING IN A N-NE FLOW ALOFT. MSTR LEVELS WILL BE DROPPING
BUT THERE WILL BE ENOUGH MSTR AND WK E-SE LOW LVL FLOW FOR ISOLD TS
OVR MTNS AND FOOTHILLS THRU SAT. FLOW ALOFT WILL KEEP STORMS
CONFINED TO MAINLY MTNS. TEMPERATURES WILL BE WARMER FRI-SAT WITH
READINGS BACK INTO THE 90S ACROSS LOWER ELEVATIONS. RIDGE FLATTENS
ON SUNDAY AHEAD OF NEXT TROF AND COLD FRONT NOW PROGGED TO MOVE IN
SUN AFTN. THIS TIMING IS FASTER THAN PREV RUNS SO WILL KEEP HIGHS
ABOUT THE SAME. BETTER COOLING EXPECTED THRU EARLY NEXT WEEK AS
RIDGE RETROGRADES BACK TO THE WESTERN GREAT BASIN. THIS WILL ALLOW
FOR CONTINUE UPSLOPE FLOW AND COOLER TEMPS THRU THE MIDDLE OF NEXT
WEEK. HAVE ADDED SLIGHT POPS OVER THE PLAINS THRU MID WEEK FOR NOW
WITH HIGH TEMPS BACK INTO THE 80S.

&&

.AVIATION...MOST EVENING CONVECTION WILL BE OVER THE MOUNTAINS AND
FOOTHILLS...SO IMPACTS AT KDEN SHOULD BE MINIMAL TONIGHT.  WITHOUT
ANY PRECIPITATION ON THE PLAINS THIS EVENING...DO NOT EXPECT ANY
STRATUS TO FORM OVERNIGHT.  ON THURSDAY...SHOWERS WHICH DEVELOP MAY
PRODUCE DOWNBURST WIND GUSTS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KDRBY/SENTREKI
Hazardous weather outlook, Jul 4, 11:14 AM MDT, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1114 AM MDT WED JUL 04 2007

COZ030>051-051200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1114 AM MDT WED JUL 04 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
MOUNTAINS...FOOTHILLS AND PALMER DIVIDE DURING THE AFTERNOON HOURS
AND CONTINUE INTO THE EARLY EVENING.  A FEW OF THE STORMS MAY MANAGE
TO DRIFT OVER THE URBAN CORRIDOR BY LATE IN THE DAY AND EARLY
EVENING.  THUNDERSTORMS WILL HAVE A TOUGH TIME MAKING IT FURTHER
EAST ON THE NORTHEAST COLORADO PLAINS.  THERE IS A SMALL CHANCE THAT
SOME OF THE STORMS COULD BECOME SEVERE...PRODUCING HAIL UP TO ONE
INCH OR SO IN DIAMETER.  THE HIGHEST THREAT OF SEVERE THUNDERSTORMS
DEVELOPING IS FROM SOUTHEAST PARK COUNTY THROUGH SOUTHERN
JEFFERSON...DOUGLAS...ELBERT AND LINCOLN COUNTIES.  THESE
AREAS...ALONG WITH THE REMAINING FOOTHILL AREAS COULD ALSO SEE HEAVY
RAINS FROM SOME OF THE STORMS.

THERE IS QUITE A BIT OF MOISTURE OVER THE OUTLOOK AREA TODAY ALONG
WITH SOME MODERATE INSTABILITY THAT WILL COMBINE WITH DAYTIME
HEATING TO PRODUCE THE THUNDERSTORM ACTIVITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL A CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS OVER THE
MOUNTAINS AND FOOTHILLS THURSDAY AND FRIDAY...AND A SLIGHT CHANCE
OVER THE PLAINS.  THE WEEKEND WILL DRY OUT AND WARM UP WITH ONLY A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS FOR THE MOUNTAINS. A BIT
COOLER WITH A BETTER CHANCE FOR LATE DAY STORMS ON MONDAY AND
TUESDAY FOR THE MOUNTAINS AND ADJACENT PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EARLY
EVENING FOR THUNDERSTORMS TO THE SOUTHWEST OF DENVER AND ON THE
PALMER DIVIDE.

DANKERS/SWE

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 6:01 PM MDTSevere Thunderstorm WarningBOUJefferson, Park31 min
Jul 3, 6:18 PM MDTSevere Thunderstorm WarningBOUWashington57 min
Jul 3, 6:33 PM MDTSevere Thunderstorm WarningBOUDouglas, Jefferson42 min
Jul 3, 6:54 PM MDTFlash Flood WarningBOUDouglas, Jefferson2 hr
Jul 3, 7:04 PM MDTSevere Thunderstorm WarningBOUMorgan41 min
Jul 3, 7:19 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln41 min
Jul 3, 7:21 PM MDTSevere Thunderstorm WarningBOUWashington54 min
Jul 3, 8:17 PM MDTSevere Thunderstorm WarningBOUWashington58 min
Jul 3, 8:55 PM MDTSevere Thunderstorm WarningBOUPhillips35 min
Jul 3, 9:28 PM MDTSevere Thunderstorm WarningBOUWashington31 min
Jul 3, 9:33 PM MDTSevere Thunderstorm WarningBOUPhillips, Sedgwick42 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.